Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 10, NWS Fort Worth, TX

April 22, 2004Montague County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 22, 2004, 5:39 PM CDT for Montague County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 5:39 PM CDT (22:39 UTC)
Expired
Apr 22, 2004, 6:30 PM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 128 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WFUS54 KFWD 222239
TORFTW
TXC337-222330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
538 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  DEVELOPING TORNADO 2 MILES NORTH OF BOWIE...MOVING EAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MONTAGUE AROUND 555 PM CDT

LAT...LON 3369 9792 3353 9789 3358 9759 3373 9766

$$

ROBBINS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 22, 3:35 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 22, 3:35 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT THU APR 22 2004

IN SIMILAR FASHION TO WEDNESDAY...SOUTHWARD DEVELOPMENT OF TSRA
ALONG THE DRYLINE WILL BE THE MAIN SHORT TERM FORECAST CHALLENGE.
TCU NOW EVIDENT IN VIS SATELLITE IMAGERY BETWEEN KSPS-KRPH-KLUD...IN
REGION OF ENHANCED LOW-LEVEL MOISTURE CONVERGENCE. GIVEN CURRENT
TRENDS IN SATELLITE IMAGERY AND ANALYSIS OF WEAKER CAP/DEEPER
MOISTURE IN N/NE ZONES PER MORNING RAOB DATA...WE WILL LEAVE
SLIGHT/LOW CHANCE POPS IN THIS AREA FOR TONIGHT. THIS IS ALSO IN
REASONABLE AGREEMENT WITH THE LATEST RUN OF NCEPS SREF SYSTEM.
CONDITIONAL SEVERE PROBABILITIES WILL BE LIMITED TO THE SAME
AREA...WITH SEVERE WIND/HAIL POSSIBLE WITH ANY UPDRAFT THAT CAN
OVERCOME THE CAP. AT THIS POINT...FRIDAY APPEARS TO BE SIMILAR TO
TODAY...WITH THE ABSENCE OF AN ORGANIZED SOURCE OF MECHANICAL LIFT
EXPECTED TO KEEP MOST TSRA N/NW OF OUR CWA THROUGH EVENING.

BY FRIDAY EVENING...INVERTED SFC TROUGH DEVELOPS ACROSS THE CWA AS
THE SLOW MOVING UPPER LOW FINALLY BEGINS TO EMERGE OVER THE CENTRAL
HIGH PLAINS. WITH DEEP MOISTURE ALREADY IN PLACE ACROSS NORTH
TEXAS...AND CINH EXPECTED TO BE DECREASING WITH TIME...AN ORGANIZED
LINE OF TSRA IS EXPECTED TO DEVELOP ALONG THIS BNDRY...BEGINNING IN
THE NORTHWEST ON FRIDAY EVENING...AND SPREADING ACROSS THE REMAINDER
OF THE AREA ON SATURDAY. ALTHOUGH THE SEVERE WEATHER THREAT WILL NOT
BE PARTICULARLY HIGH...AS CLOUDS SHOULD LIMIT INSTABILITY...LOCALLY
HEAVY RAINFALL WILL REMAIN A THREAT. HIGH PWAT VALUES...A SLOW
MOVING SFC BNDRY...AND A BACKING UPPER FLOW PATTERN ALL POINT TO THE
POTENTIAL FOR HEAVY RAINFALL. THIS WILL BE EVALUATED FURTHER...AS
ADDITIONAL MODEL DATA ARRIVES.

THE ETA SEEMS TO HAVE A BETTER HANDLE ON POSTFRONTAL RAIN
LINGERING IN THE EASTERN ZONES ON SUNDAY...AND WILL FOLLOW THIS BY
LEAVING SLIGHT POPS IN THROUGH LATE SUNDAY NIGHT. A MUCH DRIER
AIRMASS ARRIVES FOR THE FIRST PART OF NEXT WEEK...AS UPPER RIDGE
BUILDS OVER THE WEST COAST...MAINTAINING NW FLOW ACROSS THE PLAINS.
THE NEXT UPPER SYSTEM IS EXPECTED TO BEGIN AFFECTING THE AREA BY
THURSDAY...BUT HAVE ONLY ADDED SLIGHT POPS AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   70  84  68  73 /  20  20  60  60
WACO, TX               71  83  71  75 /   0   0  20  60
PARIS, TX              68  82  68  73 /  30  20  20  60
DENTON, TX             69  83  68  73 /  30  20  60  60
MCKINNEY, TX           69  83  68  73 /  30  20  60  60
DALLAS, TX             70  84  68  73 /  20  20  60  60
TERRELL, TX            70  83  69  74 /  20  20  20  60
CORSICANA, TX          70  83  70  75 /   0   0  20  60
TEMPLE, TX             72  83  72  76 /   0   0  20  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

65/DD
Hazardous weather outlook, Apr 22, 5:10 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT THU APR 22 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
510 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR LOCATIONS GENERALLY
ALONG AND NORTH OF A GRAHAM...PLANO...TO GREENVILLE LINE...

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 20. SOME
STORMS MAY BE SEVERE THIS EVENING. THE MAIN THREATS WILL BE FROM
LARGE HAIL...DAMAGING WINDS...AND CLOUD TO GROUND LIGHTNING.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS LATE FRIDAY AND SATURDAY...THEN PRIMARILY ACROSS THE
SOUTHERN SECTIONS OF NORTH TEXAS SATURDAY NIGHT AND SUNDAY. SEVERE
WEATHER WILL BE POSSIBLE THIS WEEKEND ALONG WITH A THREAT OF HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND NORTH OF A
GRAHAM...TO PLANO...TO GREENVILLE LINE.

In the hours before

Special weather statement, Apr 22, 4:37 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CDT THU APR 22 2004

TXZ091>095-101>106-230300-
COLLIN-COOKE-DELTA-DENTON-FANNIN-GRAYSON-HUNT-JACK-LAMAR-MONTAGUE-
WISE-
437 PM CDT THU APR 22 2004

TORNADO WATCH #105 REMAINS IN EFFECT FOR...

  COLLIN          COOKE           DELTA           DENTON
  FANNIN          GRAYSON         HUNT            JACK
  LAMAR           MONTAGUE        WISE
Special weather statement, Apr 22, 4:39 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT THU APR 22 2004

TXZ091-092-222230-
COOKE-MONTAGUE-
439 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER UPDATE...

THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS EXTREME WESTERN
MONTAGUE COUNTY AT 439 PM. THE STORMS ARE EXPECTED TO CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE EAST NORTHEAST AT
25 MPH.

SOME AREAS THAT ARE LIKELY TO BE AFFECTED BY STRONG TO SEVERE
THUNDERSTORMS THROUGH 6 PM INCLUDE BOWIE...NOCONA...AND
MUENSTER.

A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF NORTH TEXAS. THE
TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:49 PM CDTSevere Thunderstorm WarningFWDMontague56 min
Apr 22, 6:17 PM CDTSevere Thunderstorm WarningFWDCooke58 min
Apr 22, 6:28 PM CDTSevere Thunderstorm WarningFWDMontague62 min
Apr 22, 6:35 PM CDTFlash Flood WarningFWDMontague3 hr

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.